My Strange Journey since 16

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)? United States

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)

Can’t remember maybe reddit

What is your current age, height, weight?

22, 5”11, 185lbs

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?

Saw Palmetto extract pills, topical saw palmetto mixed with various other 5AR inhibitors in a topical product called Foligain, Minoxidil, Nutrafol supplement with various mixtures of 5AR inhibitors, Ketoconazole shampoo

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?

Can’t remember

What condition was being treated with the drug?

Diffuse hair thinning

For how long did you take the drug (weeks/months/years)?

Started minoxidil at 16 years old in 2016 and started and stopped it many times. Used for 2 years then stopped for a year then started again for 2 years.

Started foligain (topical saw palmetto with other 5ARI) at 18 and used for about 6 months. Same with ketoconazole

Used nutrafol (natural 5ARI supplement)around same time.

Date when you started the drug?

Above

Date when you quit the drug?

Quit the all saw palmetto related substances in March of 2020. Rogaine was the last I quit in July of 2021.

Age when you quit?

20 for saw palmetto
21 rogaine

How did you quit (cold turkey or taper off)?

Cold turkey

How long into your usage did you notice the onset of side effects?

Few months

What side effects did you experience that have yet to resolve since discontinuation?

Brain fog, fatigue, anhedonia, emotionally blunted, dry skin, dry eyes, poor memory, low libido, no morning or nocturnal erections, social anxiety

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
[ x] Loss of Libido / Sex Drive
[x ] Erectile Dysfunction
Complete Impotence
[x ] Loss of Morning Erections
[x ] Loss of Spontaneous Erections
[x ] Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
[x ] Emotional Blunting / Emotionally Flat
[x ] Difficulty Focusing / Concentrating
Confusion
[x ] Memory Loss / Forgetfulness
[x ] Stumbling over Words / Losing Train of Thought
[x ] Slurring of Speech
[x ] Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
[x ] Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
[x ] Dry / Dark Circles under eyes

Misc
Prostate pain
[x ] Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
[x ] Constipation / “Poo Pellets”
[x ] Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
[x ] Increased hair loss
[x ] Frequent urination
Lowered body temperature

[x ] Other (please explain)

Weird social anxiety/awkwardness that never existed before

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

I have taken many supplements such as tribulus and maca. Also I was prescribed low dose HCG which I think helped slightly with mood and sleep quality. I’m no longer taking anything.

Was also prescribed daily Cialis but I think it made me feel slightly worse. It helped slightly with stimulated erections but not with morning or nocturnal.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

I don’t have any pre PFS hormone levels. However I currently have very high DHEAS and 17-OH pregenenolone.

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

My hair started thinning at around 15. I went to a dermatologist and they prescribed Rogaine at 16. I had a few symptoms that began after starting Rogaine but did not attribute it to it. I then began Saw Palmetto topical at 18 and that is when I remember most of my symptoms starting such as libido disappearing and many other mental side effects. Also skin no longer became oily. Around this same time I also began ketoconazole shampoo which I was prescribed which I remember gave me very bad anxiety and panic attacks. I also reached my worst point in terms of depression and just felt like my brain was completely destroyed.

When I was 19 I blood work done that showed I had elevated DHEAS. Range was up to 540 and my level was about 900. The endocrinologist wanted to do an ACTH stimulation test to follow up on this. I was injected with synthetic ACTH to test for congenital adrenal hyperplasia and they said I most likely did not have it. They did however discover that my 17-OH pregnenolone was also highly elevated along with my DHEAS.

The strange thing about this ACTH test is that all of my symptoms were completely resolved within a day or 2 after the injection. I apologize if this is too graphic but I’d like to be as transparent as possible. Right after the ACTH injection I went home and was just sick of my life and masturbated many times in a row to see if it would have any effect on me. I masturbated to exhaustion as much as I could. The next day I edged for about 20 minutes. On the third day I was completely cured. To this day I’m not sure if the ACTH helped me or if it was what I just mentioned above. But I was completely cured Libido came back, even my hair and skin looked healthier. Skin was oily again, hair started to even grow back and get thicker. My libido came back, morning and nocturnal erections came back. All mental symptoms resolved, I felt emotions and felt alive again. The social anxiety and depression disappeared. I was no longer a zombie. This lasted about 8 days or so before I crashed again. This crash came after I woke up after a wet dream with extreme urges and began watching an erotic video. My libido surged and all of a sudden during that time I experienced the crash. From one second to the next all my symptoms came back. It was a terrible experience.

After that I was back to my terrible state if not even slightly worse. I had the ACTH injection again after 2 years and for some reason it didnt have the same effect.

Nowadays I’m still in this same hell and am completely lost. I wish I could know what caused me to recover so suddenly and how I crashed so suddenly. Was it from the rise of DHT during arousal or something else.

Another thing about me is at 16 around when I began Rogaine my porn usage escalated. I would edge for hours again which I’m sure isn’t good for my brain and can have some type of hormonal effect. Ever since then I thought all my symptoms came from too much porn and edging and to this day I think that maybe that’s where my symptoms can stem from. However at the same time if that was the case I doubt that I could have experienced that temporary recover for about 8 days and also I don’t think I would have experienced a sudden crash.

Would appreciate any input or advice.

Thank you

You already have a Member Story. Please edit your existing topic instead. This topic will be deleted in 24 hours.

Noticed you mentioned high DHEAS. You’ll find this is rather common among members of this forum. I also had high DHEAS and was prescribed an ACTH stimulation test for CAH by a “PFS doctor,” but never followed through with it.

Not sure where the notion that masturbation itself can cause persistent health problems came from and wonder how many people who got cut-down by one of the substances discussed on this site are floating around out there convinced that it’s a valid explanation.

I’m pretty certain your first and more rational explanation for why this happened to you is correct. You used a cocktail of 5ar inhibitors and 3 substances, ketoconazole, saw palmetto, and minoxidil, that are potent endocrine disruptors and notorious for either causing this syndrome, or exacerbating it. If anyone tries to convince you that topicals can’t be absorbed and act systemically, there are contradictory studies posted on this site. Minoxidil comes to mind.

3 Likes